Alert archive / Colorado / High Wind Watches in 2018

High Wind Watch 4, NWS Pueblo, CO

April 11, 201812 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Apr 11, 2018, 3:52 AM MDT for 12 counties in Colorado. It took effect at Apr 12, 2018, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 11, 2018, 3:52 AM MDT (09:52 UTC)
In effect from
Apr 12, 2018, 12:00 PM MDT
Expired
Apr 11, 2018, 3:21 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 117 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4113 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WWUS75 KPUB 110952
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
352 AM MDT Wed Apr 11 2018

COZ069>071-077-078-083-085>088-094-111800-
/O.NEW.KPUB.HW.A.0004.180412T1800Z-180413T0300Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Canon City Vicinity/Eastern Fremont County-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, Blanca, 
Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, 
Silver Cliff, Westcliffe, Canon City, Penrose, Colorado Springs, 
Peterson AFB, Pueblo, Walsenburg, Trinidad, Branson, and Kim
352 AM MDT Wed Apr 11 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

The National Weather Service in Pueblo has issued a High Wind
Watch, which is in effect from Thursday afternoon through
Thursday evening. 

* LOCATION...The San Luis Valley, Wet Mountain Valley, central and
  eastern Fremont county, the I-25 corridor from Colorado Springs
  southward to the Raton Pass, as well as eastern Las Animas 
  county. 
 
* CAUSE AND TIMING...An upper level jet stream will spread strong
  winds across southern Colorado Thursday afternoon and evening. 

* WIND...Southwest winds 30 to 45 mph with the potential for
  sporadic gusts up to around 58 mph.  

* IMPACT...Expect areas of blowing dust along with strong cross
  winds on north south oriented roadways. This will cause hazards
  to high profile or light weight vehicles.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
099 
WWUS75 KPUB 111737
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1137 AM MDT Wed Apr 11 2018

COZ069>071-077-078-083-085>088-094-120145-
/O.CON.KPUB.HW.A.0004.180412T1800Z-180413T0300Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Canon City Vicinity/Eastern Fremont County-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, Blanca, 
Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, 
Silver Cliff, Westcliffe, Canon City, Penrose, Colorado Springs, 
Peterson AFB, Pueblo, Walsenburg, Trinidad, Branson, and Kim
1137 AM MDT Wed Apr 11 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

* LOCATION...The San Luis Valley, Wet Mountain Valley, central and
  eastern Fremont county, the I-25 corridor from Colorado Springs
  southward to Raton Pass, as well as eastern Las Animas county.
  
* CAUSE AND TIMING...An upper level jet stream will spread 
  strong winds across southern Colorado Thursday afternoon and 
  evening. 

* WIND...Southwest 30 to 45 mph with the potential for sporadic
  gusts around 58 mph. 

* IMPACT...Expect areas of blowing dust along with strong cross 
  winds on north south oriented roadways. This will cause 
  hazards to high profile or light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
902 
WWUS75 KPUB 112121
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
321 PM MDT Wed Apr 11 2018

COZ085-086-094-120530-
/O.UPG.KPUB.HW.A.0004.180412T1800Z-180413T0300Z/
/O.NEW.KPUB.HW.W.0009.180412T1800Z-180413T0300Z/
/O.NEW.KPUB.HW.A.0005.180413T1500Z-180415T0000Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Eastern Las Animas County-
INCLUDING Colorado Springs, Peterson AFB, Pueblo, Branson, 
and Kim
321 PM MDT Wed Apr 11 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
AFTERNOON...

The National Weather Service in Pueblo has issued a High Wind
Warning, which is in effect from noon to 9 PM MDT Thursday. A
High Wind Watch has also been issued. This High Wind Watch is in
effect from Friday morning through Saturday afternoon. 

* LOCATION...Southern El Paso county, Pueblo county and eastern
  Las Animas county.

* WIND...On Thursday, southwest 35 to 45 mph with gusts of 50 to
  55 mph. From Friday through Saturday, north winds 35 to 45 mph,
  with gusts around 60 mph possible. 

* IMPACT...Expect areas of blowing dust, along with strong cross
  winds on north south oriented roadways on Thursday, and on east
  to west oriented roads on Friday. This will cause hazards to 
  high profile or light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

COZ069>071-077-078-083-087-088-120530-
/O.UPG.KPUB.HW.A.0004.180412T1800Z-180413T0300Z/
/O.NEW.KPUB.HW.W.0009.180412T1800Z-180413T0300Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Canon City Vicinity/Eastern Fremont County-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, Blanca, 
Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, 
Silver Cliff, Westcliffe, Canon City, Penrose, Walsenburg, 
and Trinidad
321 PM MDT Wed Apr 11 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

The National Weather Service in Pueblo has issued a High Wind
Warning, which is in effect from noon to 9 PM MDT Thursday. 

* LOCATION...The San Luis Valley, Fremont county, the Wet Mountain
  Valley, Huerfano county, Western Las Animas county,

* WIND...Southwest around 40 mph with gusts around 55 mph. 

* IMPACT...Expect areas of blowing dust along with strong cross 
  winds on north south oriented roadways. This will cause 
  hazards to high profile or light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

COZ084-089-093-095>099-120530-
/O.NEW.KPUB.HW.A.0005.180413T1500Z-180415T0000Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
INCLUDING Black Forest, Ordway, Olney Springs, La Junta, 
Rocky Ford, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, 
and Walsh
321 PM MDT Wed Apr 11 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
AFTERNOON...

The National Weather Service in Pueblo has issued a High Wind
Watch, which is in effect from Friday morning through Saturday
afternoon. 

* LOCATION...Northern El Paso, Crowley, Otero Kiowa, Bent,
  Prowers, Eastern Las Animas and Baca Counties.

* WIND...North at 40 to 45 mph with gusts of 60 mph or higher
  possible.

* IMPACT...Expect areas of blowing dust along with strong cross
  winds on east to west oriented roadways. This will cause 
  hazards to high profile or light weight vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Apr 10, 11:34 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 10, 11:34 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1134 PM MDT Tue Apr 10 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 338 PM MDT Tue Apr 10 2018

The main concern in the short term is the expected fire weather
conditions for Wed.  An upper level ridge will be over the area
tonight, but will shift eastward as an upper level disturbance moves
across the state on Wed.  There is just a slight chance that a few
showers could occur over the higher elevations along the Continental
Divide Wed afternoon, otherwise the weather will remain dry.  As
that disturbance moves over the area Wed, westerly winds will
increase with 20-35 mph winds likely across much of the area in the
afternoon, and even higher gusts. Temperatures will be above average
and are expected to reach record or near record readings. Highs
across the southeast plains will be in the 80s, but a little cooler
in portions of El Paso county, and close to 90 near the eastern
border.  The record high at KALS is 73 degrees last set 2012, at
KCOS it is 80 degrees set in 1982, and at KPUB is 88 degrees set in
1982.   Afternoon humidities Wed should drop below 15 percent across
most of southeast and south central CO, with mainly just the high
elevations remaining above 15 percent.  Thus, the combination of the
strong winds, the low humidities and dry fuels will lead to Red Flag
conditions and will leave the current Red Flag Warning as is.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 338 PM MDT Tue Apr 10 2018

Primary longer term meteorological challenges continue to be fire
weather concerns as well as high wind potential, temperatures and
pops.

Latest forecast model soundings, computer simulations and
PV/Precipitable water analysis continue to suggest that that dry,
unseasonably warm and windy conditions should persist into
Thursday as dry zonal to southwesterly upper flow continues to
interact with eastern Colorado surface lee-side troughing during
this time-frame. Due to the projected unseasonably warm, dry and
windy conditions will maintain existing fire weather
highlights(red flag warnings) over the majority of the forecast
district into Thursday evening.

It still appears that a passing upper disturbance in combination
with a healthy northerly surface surge(impacting eastern
sections), will allow cooler and unsettled conditions to return
to the forecast district from later Thursday into Friday night. At
this time, the central mountains have the highest potential of
noting accumulating snow with this event.

Next round of drier(outside of the central mountains where next
round of light snow will be possible Monday night), warmer and
windy conditions at times is anticipated from later in the
weekend into next Tuesday as dry zonal to southwesterly upper
flow develops.

The highest potential for windy conditions over the forecast
district during the longer term should be experienced from
Wednesday evening into Saturday evening and then again from Monday
afternoon into next Tuesday.

Warmest temperatures during the longer term are still anticipated
into Thursday(where maximum temperatures climbing into 80s over
eastern sections are expected), while coolest conditions should be
realized from Friday into Sunday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1127 PM MDT Tue Apr 10 2018

VFR conditions are expected during the next 24 hours at all 3 taf
sites. The main concern for tomorrow will be gusty west to
southwest winds at all of the taf sites starting around noontime
tomorrow. Gusts to 25 to 35 knots will be likely during the
afternoon time period.

As a heads up, it will be quite windy (G30-40knts) on Thursday
with continued southwest winds. Very windy conditions (G40-50knts)
will be possible Friday, with the winds shifting to the north-
northwest.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Wednesday for COZ220>222-
224>237.

Red Flag Warning from 10 AM to 9 PM MDT Thursday for COZ220>222-
224>237.

&&

AVIATION...HODANISH
Hazardous weather outlook, Apr 10, 7:54 PM MDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
754 PM MDT Tue Apr 10 2018

COZ058>089-093>099-120200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
754 PM MDT Tue Apr 10 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Fire danger is expected to reach critical levels across much of
the region on Wednesday and Thursday, as strong west to southwest
winds combine with dry and very warm conditions. Thursday is
forecast to be the most critical day, as southwest winds of 30 to
40 mph, with higher gusts possible, will develop by late morning.
The areas affected include all of the southeast plains, the
eastern mountains, the San Luis Valley, Lake, Chaffee and Fremont
Counties.

Strong southwest winds on Thursday may pose a hazard to high
profile, lightweight vehicles.

Another weather system tracking across the state Thursday night
and Friday will bring accumulating snow to higher terrain
locations. The higher peaks of Lake and Chaffee Counties may see 3
to 6 inches of new snow through Friday, while the remainder of
the mountains may receive up to 2 inches of new snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:21 PM MDTHigh Wind WatchPUBBaca, Bent, Crowley, El Paso, Kiowa, Las Animas and 3 more19 hr
Apr 11, 3:21 PM MDTHigh Wind WarningPUBAlamosa, Conejos, Costilla, Custer, El Paso, Fremont and 6 more30 hr

Nearby

High Wind Watches in Colorado, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.